Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

May 4, 2012Williams County, Ohio

NWS Northern Indiana issued this special weather statement at May 4, 2012, 6:07 PM EDT for Williams County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 6:07 PM EDT (22:07 UTC)
Expired
May 4, 2012, 6:45 PM EDT
In force
38 min
Issued by
NWS Northern Indiana

County Williams County, OH

The radar

The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WWUS83 KIWX 042207
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT FRI MAY 4 2012

OHZ001-002-004-005-042245-
DEFIANCE OH-FULTON OH-HENRY OH-WILLIAMS OH-
607 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN FULTON...
WILLIAMS...NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY COUNTIES...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORM NEAR MONTPELIER...MOVING SOUTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD 
TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS 
STORM. RAINFALL AMOUNTS OF AN INCH IN  LESS THAN AN HOUR ARE 
POSSIBLE FROM THESE STORMS. 

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ARCHBOLD...BRYAN AND STRYKER...
  PULASKI...BURLINGTON AND MELBERN...
  WILLIAMS CENTER...
  EVANSPORT...
  RIDGEVILLE CORNERS AND NEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4165 8437 4137 8414 4137 8460 4163 8474
      4168 8463 4167 8443
TIME...MOT...LOC 2205Z 340DEG 27KT 4157 8445

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 4, 3:42 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 4, 3:42 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EDT FRI MAY 4 2012

.SHORT TERM... / THIS AFTERNOON THROUGH SATURDAY NIGHT /

COLD FRONT JUST NORTH OF THE AREA WILL SINK SWD THROUGH THE
FORECAST AREA TONIGHT IN RESPONSE TO HEIGHT FALLS ACROSS THE
NORTHEAST CONUS. ENOUGH DIURNAL HEATING WITH SFC DEWPOINTS IN THE
MID 60S HAS ALLOWED SBCAPE VALUES TO INCREASE TO 1-2K J/KG. THIS
INSTABILITY IN CONJUNCTION WITH A WEAK MID LEVEL IMPULSE NOW ACROSS
SE MI...AND A TRAILING AREA OF LOW LEVEL MOISTURE
CONVERGENCE...WAS JUST ENOUGH TO FORCE CONVECTION MAINLY JUST EAST
OF THE FA THIS AFTERNOON. THIS RATHER WEAK TRIGGER WILL CONTINUE
EAST SO EXPECT ANY ADDITIONAL CONVECTION TO BE MORE ISOLATED IN
NATURE AHEAD OF THE AFOREMENTIONED SWD SINKING FRONTAL BOUNDARY
THROUGH THE EARLY EVENING HOURS...WITH BEST CHANCES FOR MEASURABLE
RAINFALL ACROSS THE SOUTHEAST GIVEN SOME ADDED ASCENT/MOISTURE ON
THE NORTHERN FRINGE OF A REMNANT MCS TRACKING INTO
CENTRAL/SOUTHERN INDIANA. MODERATE INSTABILITY AND LACK OF FLOW
ALOFT WILL SUPPORT PULSE STORMS WITH A SLIGHT RISK FOR ISOLATED
DAMAGING WINDS/LARGE HAIL SOUTH OF HIGHWAY 24 THROUGH EARLY THIS
EVENING.

A LOW LEVEL RIDGE AXIS WILL BUILD INTO THE EASTERN GREAT LAKES
TONIGHT THROUGH SATURDAY NIGHT. THIS WILL ESTABLISH EASTERLY LOW
LEVEL FLOW ACROSS THE SRN GREAT LAKES...ADVECTING A COOLER MORE
STABLE AIRMASS INTO THE REGION. THIS UNDERCUTTING SHALLOW COOL
AIRMASS UNDER THE LINGERING WARMTH ALOFT WILL LIKELY ALLOW A STRATUS
DECK TO DEVELOP ACROSS AT LEAST NORTHERN PORTIONS OF THE FA TONIGHT
INTO SATURDAY MORNING. THIS LOW LEVEL CLOUD DECK COULD HANG ON FOR
MUCH OF THE DAY...ESPECIALLY IF MID/HIGH LEVEL CLOUDS FROM UPSTREAM
CONVECTION ADVECTS OVER IT. TRENDED SLIGHTLY COOLER TOWARDS A MOS
BLEND...ESPECIALLY NORTHERN AREAS. HELD ON TO LOWER CHC POPS FAR
W/SW TOMORROW GIVEN CONCERNS WITH EVOLUTION OF UPSTREAM CONVECTIVE
COMPLEXES THAT WILL RE-FOCUS/ORGANIZE TONIGHT. THIS ACTIVITY
SHOULD MAINLY IMPACT AREAS ALONG A COMPOSITE OUTFLOW/THETA-E RIDGE
ON THE NORTHERN FRINGE OF A PLAINS EML...FROM THE DAKOTAS SEWD
INTO THE MID MS AND WESTERN OH VALLEYS. A WEAKENING AREA OF RAIN
COULD REACH OUR WESTERN ZONES TOMORROW IF A MCV DEVELOPS.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY

FOR SUNDAY...SFC BOUNDARY WILL REMAIN STALLED SOUTH OF THE AREA WITH
MID/UPPER LEVEL RIDGING REMAINING DOMINANT ACROSS THE UPPER MS
VALLEY AND GREAT LAKES REGION. THIS PATTERN WILL EVENTUALLY
BREAKDOWN LATE SUNDAY INTO MONDAY AS NEXT AMPLIFIED PACIFIC SYSTEM
KICKS OUT OF THE NORTHERN ROCKIES. GUIDANCE DEPICTING QUITE A SPREAD
IN THE PROGRESSION OF THIS FEATURE WITH NAM REMAINING A FAST OUTLIER
AND MORE AGGRESSIVE IN BREAKING DOWN THIS RIDGE. MAIN IMPACT ON THE
LOCAL AREA CONCERNING THESE DIFFERENCES IS MAGNITUDE OF LOW LEVEL
MOISTURE RETURN FOR SUNDAY...WITH GFS/ECMWF REMAINING MORE MEAGER
WITH LOW LEVEL MOISTURE UNDER THE INFLUENCE OF SOUTHEAST LOW LEVEL
FLOW ON SOUTHERN PERIPHERY OF SOUTHEAST CANADIAN ANTICYCLONE IN
COMPARISON TO THE NAM. THUS...HAVE REMAINED QUITE CONSERVATIVE ON
POPS DURING THE DAY SUNDAY CONFINING LOW CHANCE/SLIGHT CHANCE POPS
MAINLY ACROSS FAR WEST.

LOW LEVEL FLOW TO VEER SUNDAY NIGHT AS SFC LOW PRESSURE TRACKS INTO
THE MID MS RIVER VALLEY IN ASSOCIATION WITH UPPER TROUGH SKIRTING
ACROSS FAR NORTH CENTRAL US. FAIRLY STRONG LOW LEVEL THETAE
ADVECTION TO ACCOMPANY THIS SOUTHWESTERLY LOW LEVEL JET SUNDAY NIGHT
WITH MODEST INCREASES IN ELEVATED INSTABILITY...ESPECIALLY DURING
THE OVERNIGHT HOURS. NO CHANGE FROM PREVIOUS LIKELY POPS ACROSS THE
WEST TAPERING TO CHANCE EAST WHERE LOW LEVEL MOISTURE RETURN WILL
RAMP UP MORE SIGNIFICANTLY TOWARD MONDAY MORNING.

BY MONDAY...MAIN FORECAST CHALLENGE CENTERS ON THE TRACK AND
AMPLITUDE OF THE NORTH CENTRAL CONUS UPPER TROUGH AND TIMING SFC
COLD FRONT THROUGH THE AREA. 12Z NAM REMAINS MUCH MORE PROGRESSIVE
KICKING FRONT THROUGH THE AREA EARLY MONDAY AS OPPOSED TO MAJORITY
OF OTHER DETERMINISTIC SOLUTIONS THAT TRACK SFC LOW INTO NORTHEAST
INDIANA AND SOUTH CENTRAL LOWER MICHIGAN BY EARLY MONDAY EVENING.
GIVEN CONCERNS OF NAM BEING OVERAGGRESSIVE BREAKING DOWN THE
RIDGE...HAVE CONTINUED WITH CONSENSUS SOLUTION OF A SLOWER
EVOLUTION. THIS SOLUTION ALSO SEEMS TO HAVE SUPPORT FROM RECENT
TREND IN GEFS MEANS TOWARD THIS CLUSTER IDEA. THUS...HAVE MAINTAINED
LIKELY TSRA POPS FOR MOST OF FORECAST AREA MONDAY WITH PRECIP
CHANCES ENDING FROM WEST TO EAST LATE MONDAY AFTERNOON/MONDAY
EVENING. SEVERE POTENTIAL STILL SOMEWHAT UNCLEAR AT THIS POINT WITH
QUESTIONS REGARDING INSTABILITY MAGNITUDE AND NORTHWARD EXTENT OF
WARM FRONT.

TREND TO COOLER TEMPS STILL LOOKS INLINE FOR TUES-THU WITH UPPER LOW
TRACKING INTO ONTARIO/NORTHERN GREAT LAKES MID WEEK. TEMPERATURES
SHOULD MODERATE TOWARD THE END OF THE PERIOD AS THIS TROUGH EXITS.
HAVE ALSO MAINTAINED LOW CHANCE POPS FOR SHRA TUESDAY
NIGHT/WEDNESDAY NIGHT CORRESPONDING TO THE PERIOD OF STRONGEST UPPER
FORCING FROM THE UPPER TROUGH.

&&

.AVIATION... / 18Z TAFS /

ISOLATED TO SCATTERED SHOWERS/STORMS ALONG AN AREA OF WEAK LOW LVL
MOISTURE CONVERGENCE ON THE TAIL END OF A WEAK DISTURBANCE
TRACKING INTO SE LOWER MI SHOULD REMAIN EAST-SOUTHEAST OF THE
TERMINALS THIS AFTERNOON...LEAVING MAINLY DRY CONDITIONS THROUGH
THE TAF PERIOD. CANNOT RULE OUT AN ISO STORM AT FWA BUT
PROBABILITY TOO LOW FOR A VCTS/SHRA MENTION. THE PRIMARY SFC
BOUNDARY ACROSS NRN IL AND CENTRAL LOWER MI WILL SLIDE SWD THROUGH
THE AREA TONIGHT WITH SFC WINDS BECOMING EASTERLY. THE SHALLOW
COOLER AIR UNDERCUTTING THE LINGERING WARM AIRMASS ALOFT SHOULD
ALLOW AN IFR/MVFR STRATUS DECK TO SET UP ACROSS THE AREA LATER
TONIGHT INTO TOMORROW MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
AVIATION...STEINWEDEL
Hazardous weather outlook, May 4, 10:38 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1038 AM EDT FRI MAY 4 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051445-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1038 AM EDT FRI MAY 4 2012 /938 AM CDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. A FEW
THUNDERSTORMS MAY BECOME SEVERE ALONG AND SOUTH OF HIGHWAY 24 IN
INDIANA AND OHIO...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-051445-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1038 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 4, 2:01 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
201 PM EDT FRI MAY 4 2012

OHZ016-025-041845-
ALLEN OH-PUTNAM OH-
201 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ALLEN AND
SOUTHEASTERN PUTNAM COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBUS GROVE...OR 9 MILES SOUTHWEST OF
OTTAWA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  COLUMBUS GROVE...
  PANDORA...
  ROCKPORT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4085 8388 4085 8414 4095 8418 4102 8388
      4099 8387 4086 8387
TIME...MOT...LOC 1801Z 263DEG 14KT 4091 8411
Local storm report, May 4, 3:10 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       COLUMBUS GROVE          40.92N  84.06W
05/04/2012  M1.10 INCH       PUTNAM             OH   TRAINED SPOTTER

            RAINFALL FROM APPROXIMATELY 130 PM TO 230 PM.

&&

NDM
Special weather statement, May 4, 6:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT FRI MAY 4 2012

OHZ001-002-004-005-042245-
DEFIANCE OH-FULTON OH-HENRY OH-WILLIAMS OH-
607 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN FULTON...
WILLIAMS...NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY COUNTIES...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORM NEAR MONTPELIER...MOVING SOUTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM. RAINFALL AMOUNTS OF AN INCH IN  LESS THAN AN HOUR ARE
POSSIBLE FROM THESE STORMS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ARCHBOLD...BRYAN AND STRYKER...
  PULASKI...BURLINGTON AND MELBERN...
  WILLIAMS CENTER...
  EVANSPORT...
  RIDGEVILLE CORNERS AND NEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4165 8437 4137 8414 4137 8460 4163 8474
      4168 8463 4167 8443
TIME...MOT...LOC 2205Z 340DEG 27KT 4157 8445

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:14 PM EDTSpecial Marine WarningIWX2 hr
May 3, 11:14 PM EDTSpecial Marine WarningIWX53 min
May 4, 2:01 PM EDTSpecial Weather StatementIWXPutnam44 min
May 3, 8:10 PM EDTSevere Thunderstorm WarningIWXSaint Joseph35 min
May 3, 8:15 PM EDTSevere Thunderstorm WarningIWXBerrien45 min
May 3, 8:49 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass56 min
May 3, 8:59 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale38 min
May 3, 9:45 PM EDTSpecial Weather StatementIWXCass30 min
May 3, 9:48 PM EDTAreal Flood AdvisoryIWXBerrien4 hr
May 3, 10:27 PM EDTSpecial Weather StatementIWXCass33 min
May 3, 10:53 PM EDTSpecial Weather StatementIWXCass22 min
May 3, 11:04 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass41 min
May 3, 11:24 PM EDTSpecial Weather StatementIWXBranch, Saint Joseph36 min

Nearby

Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.